Texas, 2008

Flash Flooding in Texas, July 26 to 27, 2008

July 26 to 27, 2008 · NWS EPZ · 2 events in 1 county or zone

The remnants of Hurricane Dolly moved northwestward into far west Texas, passing directly over west El Paso, then curved north and northeastward into Otero County New Mexico. Moisture from this system was spread over the entire area and lingered another 36 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The remnants of Hurricane Dolly moved northwestward into far west Texas, passing directly over west El Paso, then curved north and northeastward into Otero County New Mexico. Moisture from this system was spread over the entire area and lingered another 36 hours. Storm totals from early morning of the 26th through the evening of the 27th peaked at more than 4 inches in west El Paso, with most of it falling during a 10 hour period on the 26th. The circulation was easily identifiable on radar loops over west El Paso the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 2:38 AM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 2:38 AM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
338 AM MDT SAT JUL 26 2008

.SYNOPSIS...
ABUNDANT MOISTURE ASSOCIATED WITH THE REMNANTS OF DOLLY HAS ALREADY
MOVED INTO WEST TEXAS AND SOUTHERN NEW MEXICO THIS MORNING...
INCREASING AREAS OF RAINFALL. SOME OF THE RAINFALL IS EXPECTED TO BE
HEAVY AND FLASH FLOOD WATCHES FOR THE BORDERLAND CONTINUE INTO
SUNDAY. THE UPPER LOW ASSOCIATED WITH DOLLY LIFTS OUT MONDAY AND
HIGH PRESSURE ALOFT REFORMS OVER NEW MEXICO TO LIMIT THUNDERSTORMS
TO MAINLY ISOLATED FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...
MOISTURE FROM REMNANTS OF DOLLY OVER MUCH OF THE CWA EARLY THIS
MORNING. CENTER HARD TO DETECT ON SATELLITE IMAGERY BUT CAN BE SEEN
ON RADAR...ABOUT 50-60 MILES SOUTH OF EL PASO. WIDESPREAD AREAS OF
LIGHT RAIN WITH EMBEDDED HEAVIER SHOWERS DEVELOPING ACROSS WEST
TEXAS AND FAR SOUTH CENTRAL NEW MEXICO AND SHOULD CONTINUE TO EXPAND
TO OTHER AREAS THROUGH TONIGHT. MODELS HAVE NOW DEVIATED
SIGNIFICANTLY FROM YESTERDAYS RUNS...HAVING SWITCHED THE FOCUS OF
THE HEAVIEST RAIN FROM THE WEST HALF OF THE CWA TO THE CENTRAL CWA
BASICALLY RIGHT UP THE RIO GRANDE VALLEY. THIS IS DUE MAINLY TO
MODELS NOW TAKING THE SURFACE/LOW LEVEL CIRCULATION SLOWLY NORTHWARD
UP THE RIO GRANDE VALLEY. PWS CONTINUE TO RUN ABOUT 1.6 TO 1.8
INCHES WHICH IS AROUND 180% OF NORMAL...SO FLOOD POTENTIAL
CONTINUES. WILL KEEP CURRENT WATCHES GOING AS IS...THOUGH MODELS NOW
SUGGESTING FLOOD POTENTIAL MAYBE NOT SO GREAT OVER THE WESTERN THIRD
OF THE CWA.

MODELS NOW ALSO SLOWER IN CLEARING THE AREA OF THE TROPICAL
MOISTURE. BOTH GFS/NAM BEGIN OPENING UPPER LOW OUT INTO TROUGH OVER
THE EASTERN CWA MONDAY AS UPPER HIGH DUAL CENTERS OVER ARIZONA AND
TEXAS BECOME BETTER DEFINED. STILL SOME POTENTIAL MONDAY FOR SOME
HEAVY SHOWERS ACROSS THE EAST BEFORE THE TROUGH FINALLY LIFTS OUT
EAST OF THE AREA. ARIZONA HIGH NOW BECOMES THE DOMINANT FEATURE
TUESDAY AND BEYOND CREATING A NORTH/NORTHEAST FLOW OVER THE AREA.
THIS TENDS TO BE A BIT MORE ACTIVE THUNDERSTORM PATTERN FOR THE AREA
AS DISTURBANCES ARE FREQUENTLY BROUGHT DOWN FROM THE NORTH...AND
POPS MAY NEED TO BE INCREASED SOME IN THE LATE PERIODS...THOUGH WILL
LET NEXT SHIFT DECIDE PER THIS MORNINGS MODEL RUNS.

&&

.AVIATION...
VALID 26/12Z-27/12Z...
SHOWER AND THUNDERSTORM WILL BECOME FAIRLY WIDESPREAD TODAY WITH FQT
CIGS AOB 060. ISOLD IFR CIG ASSOCD WITH +SHRA/+TSRA. CONTINUE TO
MONITOR TAFS FOR ANY UPDATES.

&&

.FIRE WEATHER...
LOADS OF MOISTURE MOVING INTO THE REGION WILL CAUSE WIDESPREAD RAIN
AND ISOLATED THUNDERSTORMS INTO SUNDAY. OCCASIONAL HEAVY RAIN MAY
CAUSE SOME FLASH FLOODING. THINGS BEGIN TO DRY OUT ON MONDAY AND BY
TUESDAY AND BEYOND THUNDERSTORMS ARE EXPECTED TO BE ISOLATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  69  87  70  90 /  70  70  60  50  30
SIERRA BLANCA TX        81  61  84  63  89 /  50  50  50  50  50
LAS CRUCES              84  67  86  68  89 /  70  70  60  50  30
ALAMOGORDO              83  65  85  66  89 /  50  50  40  50  30
CLOUDCROFT              66  50  66  51  70 /  50  50  40  50  40
TRUTH OR CONSEQUENCES   83  66  85  66  88 /  70  70  60  40  30
SILVER CITY             79  60  76  61  80 /  60  60  30  30  30
DEMING                  84  68  85  68  90 /  70  70  50  40  30
LORDSBURG               83  67  84  67  89 /  60  50  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ055-056.

&&

HEFNER
Hazardous weather outlook, Jul 25, 10:30 AM MST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT FRI JUL 25 2008

NMZ022>025-030>032-TXZ055-056-261730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1130 AM MDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON WEST
TEXAS AND SPREAD TO SOUTHERN NEW MEXICO TONIGHT AS THE REMNANTS OF
DOLLY MOVE IN. ISOLATED AREAS OF HEAVY RAINFALL COULD CAUSE FLASH
FLOODING...FLASH FLOOD WATCHES OUT FOR MOST OF AREA.

ISOLATED THUNDERSTORMS EXPECTED INTO THE LATE EVENING HOURS. A FEW
STORMS COULD PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE ALL AREAS SATURDAY
WITH FLOOD POTENTIAL REMAINING FOR MOST AREAS RIO GRANDE WEST.
SHOWERS WILL BEGIN TAPERING OFF SUNDAY MOST AREAS...EXCEPT FAR
WEST...WHERE THEY WILL STAY SCATTERED WITH OCCASIONAL HEAVY
RAINFALL. BACK TO A BIT DRIER PATTERN MONDAY AND BEYOND...WITH JUST
ISOLATED AFTERNOON/EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 5:57 AM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
657 AM MDT SAT JUL 26 2008

NMZ024-032-TXZ055-056-261500-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...LAS CRUCES...EL PASO...
SIERRA BLANCA...DELL CITY
657 AM MDT SAT JUL 26 2008

...MODERATE TO OCCASIONAL HEAVY RAINFALL DEVELOPING ACROSS WEST
TEXAS AND SOUTH CENTRAL NEW MEXICO THIS MORNING...

THE REMNANTS OF DOLLY HAVE MOVED UP TO THE EL PASO METRO AREA AND
SOUTH CENTRAL NEW MEXICO. THE CENTER OF THE TROPICAL CIRCULATION
IS ABOUT 20 MILES SOUTH OF EL PASO AT THIS TIME AND IS FORECAST TO
MOVE VERY SLOWLY NORTH-NORTHWEST. RADAR IS SHOWING A BROAD AREA OF
AROUND ONE-THIRD OF AN INCH OF RAIN HAS FALLEN ACROSS MOST OF EL
PASO...WESTERN HUDSPETH...SOUTHWESTERN OTERO...AND SOUTHERN DONA
ANA COUNTIES. BANDS OF HEAVIER SHOWERS ARE ROTATING AROUND THE
CIRCULATION AND HAVE DROPPED FROM ONE-HALF TO ONE INCH OF RAIN FROM
ABOUT FORT HANCOCK ACROSS PORTIONS OF EL PASO TO SANTA TERESA.

THIS RAINFALL IS EXPECTED TO SPREAD TO MOST OF THE REST OF SOUTHERN
NEW MEXICO TODAY...AND A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH SUNDAY AFTERNOON FOR ALL OF SOUTHERN NEW MEXICO AND FAR
WEST TEXAS.

HEFNER

The radar

The El Paso radar (KEPZ), 104 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 26, 8:40 AM MST to 1:00 PM MST
Where
El Paso County, 12.78 mi SE of Alamo Alto to 22.14 mi S of Smeltertown
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
31.288, -105.848

The circulation from former Hurricane Dolly passed directly over west El Paso. Rainfall amounts ranged from an inch and a half in eastern El Paso County and extreme western Hudspeth County to well over 3 inches in west El Paso. Trans Mountain Road was closed between Interstate 10 and U.S. Highway 54 due to numerous rock slides. Many roads were flooded and several were closed from Fort Hancock to Anthony.

Flash Flood, El Paso

When
July 27, 7:20 PM MST to 8:30 PM MST
Where
El Paso County, 1.84 mi E of Canutillo to 4.76 mi NNE of White
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.917, -106.569

A thunderstorm formed in the residual moisture from the remnants of Dolly and dropped very heavy rain on northwest El Paso. Streets were flooded over the curb with run-off from the Franklin Mountain slopes mainly north of Redd Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129848, 129854.